MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMLAN135T45
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hypogastric artery using a lantern delivery microcatheter (lantern), pod packing coil (pod pc), non-penumbra sheath, and a angiographic catheter.During the procedure, the physician placed the angiographic catheter at the target vessel and then advanced the lantern through the angiographic catheter.Next, while advancing a pod pc through the lantern, the physician decided to pull approximately a few centimeters back on the lantern.However, while retracting the lantern, the physician noticed the distal radiopaque marker of the lantern was not moving while pulling back on the proximal end of the lantern.Subsequently, upon further inspection, the proximal end of the lantern outside of the patient was broken into two separate pieces exposing the pusher assembly of the pod pc.The physician detached the pod pc and then successfully pulled and removed the broken portion of the lantern out from the angiographic catheter.The procedure was completed using a new lantern, additional ruby coils, same angiographic catheter, and same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned lantern confirmed a fracture on the proximal end.If the device is manipulated against resistance, damage such as a kink and subsequent fracture may occur.Based on the reported event, the root cause of resistance could not be determined.Further evaluation revealed an ovalization on the distal end.This damage may be incidental to the complaint and the root cause of this damage could not be determined; however, if this damage was present during the procedure, it may have contributed to resistance.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16854714
Report Number3005168196-2023-00215
Device Sequence Number12653903
Product Code DQY
UDI-Device Identifier00814548016658
UDI-Public814548016658
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/25/2025
Device Catalogue NumberPXSLIMLAN135T45
Device Lot NumberF00001046
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2023
Supplement Date Received by Manufacturer04/21/2023
Initial Report FDA Received Date05/02/2023
Supplement Report FDA Received Date05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexMale
Date Report Sent to FDA01/01/2005